Alert archive / Tennessee / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 196, NWS Memphis, TN

August 5, 2015Fayette County, Shelby County, Tennessee; DeSoto County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Aug 5, 2015, 4:41 PM CDT for Fayette County, Shelby County, Tennessee; DeSoto County, Mississippi. It was in force for 49 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2015, 4:41 PM CDT (21:41 UTC)
Expired
Aug 5, 2015, 5:30 PM CDT
In force
49 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties DeSoto County, MS, Fayette County, TN, Shelby County, TN

What was reported inside it

TimeReportWhereRemark
Aug 5, 4:42 PM CDTTSTM WND DMGGermantown, TNTREES DOWN NEAR WALNUT GROVE ROAD.
Aug 5, 4:45 PM CDTTSTM WND DMGCollierville, TNTREES DOWN AND POWER OUT AROUND COLLIERVILLE.
Aug 5, 4:45 PM CDTTSTM WND DMGMidtown Memphis, TNLARGE TREE DOWN AT BELLE MEADE BLOCKING ROADWAY.
Aug 5, 4:45 PM CDTTSTM WND DMGWhitehaven, TNLARGE TREE DOWN.
Aug 5, 4:50 PM CDTTSTM WND DMGCordova, TNFENCES DAMAGED AT BRIARCREST HIGH SCHOOL VIA PHOTO SUBMITTED ON TWITTER.
Aug 5, 4:55 PM CDTTSTM WND DMGMidtown Memphis, TNLARGE TREE DOWN NEAR WHITE STATION AND GWYNNE.
Aug 5, 5:00 PM CDTTSTM WND DMGBartlett, TNPOWER LINES DOWN NEAR CRESTVIEW AT BARTLETT ROAD.
Aug 5, 5:00 PM CDTTSTM WND GST 753 W Williston, TNTRAINED SPOTTER ESTIMATED WIND GUSTING TO 70-75 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 1:59 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
548 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

351 
WUUS54 KMEG 052141
SVRMEG
MSC033-TNC047-157-052230-
/O.NEW.KMEG.SV.W.0196.150805T2141Z-150805T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
441 PM CDT WED AUG 5 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...
  FAYETTE COUNTY IN WEST TENNESSEE...
  SHELBY COUNTY IN WEST TENNESSEE...

* UNTIL 530 PM CDT

* AT 440 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SOUTHWEST
  MEMPHIS...OR NEAR T O FULLER STATE PARK...MOVING EAST AT 40 MPH.

  HAZARD...70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  BARTLETT...SOUTHAVEN...COLLIERVILLE...GERMANTOWN...OLIVE BRANCH...
  HORN LAKE...MILLINGTON...CORDOVA...T O FULLER STATE PARK...
  MEMPHIS...LAKELAND...ARLINGTON...SOMERVILLE...WALLS...WHITEHAVEN...
  LYNCHBURG...EADS...SOUTHEAST MEMPHIS...FRAYSER AND SOUTHWEST
  MEMPHIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3513 9012 3512 9009 3514 9006 3515 9007
      3516 9010 3518 9012 3520 9011 3519 9010
      3521 9009 3521 9007 3526 9011 3531 9010
      3540 8928 3501 8937 3499 8954 3499 8972
      3497 8972 3493 9015
TIME...MOT...LOC 2140Z 251DEG 89KT 3506 9006 

HAIL...<.75IN
WIND...70MPH
 
$$
2 follow-up statements
105 
WWUS54 KMEG 052157
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
457 PM CDT WED AUG 5 2015

MSC033-052206-
/O.CAN.KMEG.SV.W.0196.000000T0000Z-150805T2230Z/
DESOTO MS-
457 PM CDT WED AUG 5 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DESOTO COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR
WESTERN TENNESSEE.

LAT...LON 3521 8983 3534 8983 3540 8928 3501 8937
      3499 8954 3500 8979 3513 8984
TIME...MOT...LOC 2156Z 251DEG 89KT 3520 8958 

$$

TNC047-157-052230-
/O.CON.KMEG.SV.W.0196.000000T0000Z-150805T2230Z/
FAYETTE TN-SHELBY TN-
457 PM CDT WED AUG 5 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR FAYETTE AND EASTERN SHELBY COUNTIES...

AT 456 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EADS...OR 11
MILES NORTHEAST OF COLLIERVILLE...MOVING EAST AT 40 MPH.

HAZARD...70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
BARTLETT...COLLIERVILLE...GERMANTOWN...CORDOVA...LAKELAND...
ARLINGTON...SOMERVILLE...EADS...WARREN...MACON...OAKLAND...
PIPERTON...GALLAWAY...ROSSVILLE...MOSCOW...WILLISTON...BRADEN...HAYS
CROSSING...BRUNSWICK AND KIRK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3521 8983 3534 8983 3540 8928 3501 8937
      3499 8954 3500 8979 3513 8984
TIME...MOT...LOC 2156Z 251DEG 89KT 3520 8958 

HAIL...<.75IN
WIND...70MPH
 
$$
624 
WWUS54 KMEG 052225
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
525 PM CDT WED AUG 5 2015

TNC047-157-052235-
/O.EXP.KMEG.SV.W.0196.000000T0000Z-150805T2230Z/
FAYETTE TN-SHELBY TN-
525 PM CDT WED AUG 5 2015

...THE SEVERE THUNDERSTORM WARNING FOR FAYETTE AND EASTERN SHELBY
COUNTIES WILL EXPIRE AT 530 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHWESTERN MISSISSIPPI AND WESTERN TENNESSEE.

LAT...LON 3521 8983 3534 8983 3540 8928 3501 8937
      3499 8954 3500 8979 3513 8984
TIME...MOT...LOC 2223Z 251DEG 89KT 3520 8958 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:38 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 5, 3:38 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
338 PM CDT WED AUG 5 2015

.DISCUSSION...

STRONG TO BORDERLINE SEVERE THUNDERSTORMS ARE ONGOING ACROSS A
LARGE PORTION OF THE MIDSOUTH...MAINLY ALONG AND WEST OF THE
MISSISSIPPI RIVER. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
7 PM.

MID AFTERNOON TEMPERATURES VARY CONSIDERABLY ACROSS THE REGION
DUE TO VARIATION BETWEEN RAIN COOLED AIR...AND AREAS THAT HAVE
RECEIVED NEARLY FULL SUN SINCE SUNRISE. THE WARMEST READINGS...IN
THE MIDDLE 90S...ARE CURRENTLY IN NORTHEAST MISSISSIPPI...WITH
THE COOLEST READINGS...IN THE LOW 80S...IN NORTHEAST ARKANSAS. THE
WARM TEMPERATURES FROM EAST CENTRAL ARKANSAS...EAST INTO PORTIONS
OF WEST TENNESSEE AND NORTH MISSISSIPPI HAS RESULTED IN VERY
UNSTABLE CONDITIONS...FEATURED BY CAPES IN EXCESS OF 2500 J/KG AND
LI'S BETWEEN -4 AND -7 C. STORMS SHOULD CONTINUE ON THE STRONG TO
SEVERE SIDE HERE...WITH THE SEVERE POTENTIAL DIMINISHING FARTHER
NORTH IN NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL WHERE
CONDITIONS ARE MORE STABLE. AFTER SUNSET...STORMS AREA WIDE SHOULD
DIMINISH IN INTENSITY.

TONIGHT...SHOWERS WILL LIKELY CONTINUE THROUGH THE NIGHT. ANOTHER
ROUND OF SHOWERS IS EXPECTED TO DEVELOP IN WEST ARKANSAS AND WEST
MISSOURI AFTER MIDNIGHT AS A POSITIVELY TILTED SHORTWAVE ROTATES
THROUGH THE AREA. THESE SHOWERS/STORMS SHOULD BE ONGOING ACROSS
MUCH OF THE MIDSOUTH EARLY TOMORROW...CONTINUING THOROUGH THE
DAY...ESPECIALLY EAST OF THE MISSISSIPPI RIVER. A STRONG STORM OR
TWO IS POSSIBLE...BUT SEVERE STORMS ARE NOT EXPECTED.

TEMPERATURES TOMORROW AND FRIDAY SHOULD BE HELD IN CHECK BY CLOUDS
AND PRECIPITATION. HIGHS MAY STRUGGLE TO CLIMB OUT OF THE MIDDLE
80S AT THE COOLEST LOCATIONS...BUT MOST OF THE MIDSOUTH SHOULD TOP
OUT AROUND 90 DEGREES.

OVER THE WEEKEND...GUIDANCE SEEMS TO WANT TO BUILD THE RIDGE BACK
IN MORE AGGRESSIVELY. BY SUNDAY WE MAY APPROACH 100 DEGREES AGAIN AT
THE WARMEST PORTIONS OF THE MIDSOUTH...INCLUDING THE MEMPHIS
METRO. DEPENDING ON HOW MUCH MOISTURE ACCOMPANIES THE WARMER
TEMPERATURES...WE MAY NEED A HEAT ADVISORY SUNDAY AND OR MONDAY.
FOR NOW IT LOOKS LIKE MONDAY WILL BE THE HOTTEST DAY. GFS ENSEMBLE
MEMBERS RANGE FROM 100 TO 97 ON SUNDAY AND 100 TO 94 MONDAY...SO
THERE IS SOME HOPE THAT GUIDANCE IS A BIT TOO WARM BUT GIVEN THE
FACT THAT HEAT SEEMS TO BE THE THEME OF SUMMER 2015...WILL SIDE
TOWARD THE WARMER END OF GUIDANCE.

TUESDAY INTO MIDWEEK...THE RIDGE SHOULD BREAK DOWN A BIT RESULTING
IN SLIGHTLY COOLER TEMPERATURES...BUT NO SIGNIFICANT RAIN CHANCES
ARE IN SIGHT AFTER THE ONGOING EVENT.

&&

.AVIATION...18Z TAFS

SCATTERED SHOWERS AND THUNDERSTORMS ARE CURRENTLY DEVELOPING NEAR
MKL AND WILL CONTINUE TO DO SO THROUGH THE EARLY AFTERNOON.
FURTHER WEST...A COMPLEX OF TSRA WAS ORGANIZING ACROSS NORTHWEST
AR. THIS WILL LIKELY IMPACT BOTH JBR AND MEM THIS
AFTERNOON...TIMING AROUND MEM BETWEEN 21 AND 23Z. WINDS WILL STAY
LIGHT EXCEPT IN THUNDERSTORMS...PREVAILING FROM THE SSW.

OVERNIGHT...HI RES GUIDANCE INDICATES BACK-BUILDING TSRA
POTENTIAL ESPECIALLY AT JBR AND MEM. REPEATED EPISODES OF TSRA ARE
POSSIBLE BUT TIMING THEM IS DIFFICULT AT BEST. ALL TERMINALS WILL
LIKELY SEE THUNDERSTORMS DURING THE OVERNIGHT/EARLY MORNING ON
THURSDAY. WINDS WILL INCREASE ON THURSDAY INTO THE 10-15KT RANGE
FROM THE WSW.

TVT

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 5, 2:49 PM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
249 PM CDT WED AUG 5 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-062200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
249 PM CDT WED AUG 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY
AND TONIGHT WITH DAMAGING WINDS AS THE MAIN THREAT FOR ANY
THUNDERSTORMS THAT REACH SEVERE LIMITS. LOCALIZED HEAVY RAINFALL
IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME STRONG TO PERHAPS ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE
THURSDAY AND FRIDAY WITH DAMAGING WINDS AS THE MAIN THREAT FOR ANY
THUNDERSTORMS THAT REACH SEVERE LIMITS. LOCALIZED HEAVY RAINFALL
IS ALSO POSSIBLE.

ADDITIONALLY...TEMPERATURES WILL TURN WARMER OVER THE WEEKEND
WITH HEAT INDICES APPROACHING 105 DEGREES OR MORE. A HEAT ADVISORY
MAY BE NEEDED BY SUNDAY INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY THROUGH FRIDAY.

In the hours before

Local storm report, Aug 5, 4:20 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
420 PM CDT WED AUG 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     MARKED TREE             35.53N 90.42W
08/05/2015                   POINSETT           AR   BROADCAST MEDIA

            REPORTS OF SEVERAL TREES DOWN IN THE MARKED TREE AREA.

&&

ZDM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 4:05 PM CDTSevere Thunderstorm WarningMEGShelby, Tipton25 min
Aug 5, 4:23 PM CDTSevere Thunderstorm WarningMEGFayette, Haywood, Shelby, Tipton52 min
Aug 5, 4:58 PM CDTFlash Flood WarningMEGFayette, Shelby3 hr
Aug 5, 5:04 PM CDTSevere Thunderstorm WarningMEGFayette, Haywood, Madison, Tipton29 min
Aug 5, 5:13 PM CDTAreal Flood AdvisoryMEGShelby3 hr
Aug 5, 5:19 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman41 min
Aug 5, 5:43 PM CDTSevere Thunderstorm WarningMEGHenderson, Madison32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2015Severe Thunderstorm Warnings in Mississippi, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.